Nan on the rocks
Since the break-up of her marriage my Nan has started drinking quite a lot, as well as taking phentermine, amitryptoline, and tablets for high blood pressure and HRT. She's getting forgetful, unsteady on her feet and her speech is sometimes slurred. Do you think these symptoms are a result of the drugs and alcohol, or might she be suffering from something like Alzheimer's, which her Mum died from?
It sounds as if your Nan has been through a difficult time recently and it's understandable that you're concerned.
Both phentermine and amitriptyline can cause blurred vision, confusion and dizziness, so they could be the cause of your Nan's symptoms. Alcohol is likely to exaggerate any side effects and should be avoided when taking medication.
It would be a good idea for your Nan to visit her local doctor (GP) to discuss her medication and make sure she knows how best to take it. They will also be able to advise her about support services if she needs some extra help following her marriage break-up.
It's possible that your Nan's symptoms are, at least in part, due to the alcohol itself. Slurred speech and instability can be caused by drinking. If you're worried that your Nan might be drinking too much you can get further advice from Drinkline on 0800 9178282.
You mention that you're concerned that your Nan may have Alzheimer's because her mum had the condition. According to the Alzheimer's Society having close relatives with the disease doesn't necessarily mean that you will also get it. If you wanted to talk to someone about your concerns you could call the Alzheimer's Society on 0845 300 0336.
It's great that you're looking our for your Nan, but do also make sure to look after yourself. It's easy to get anxious worrying about a relative, so make sure you have someone to talk to - be it a family member or a friend. For confidential help you can call the Get Connected helpline on 0808 808 4994 or send an email to email@example.com.
Question answered by bss